Back to Ask the Diabetes Team Ask the Diabetes Team

From Omaha, Nebraska, USA:

My seven month old child was just put into the hospital after she had a seizure and stopped breathing. They have done multiple tests and blood work to figure out what is going on. The results from her blood work at the emergency room was that her blood sugar level was down to the 20s (mg/dl) [1.1 to 1.7 mmol/l]. They transferred her and then hooked her up the an IV receiving glucose. They have been trying to wean her off of the IV, but every time they lower it, her blood sugar drops. Test results showed that her pancreas isn't producing too much insulin, which was what they were expecting was happening. Her blood sugar now is jumping anywhere from 20 to 140s (mg/dl) [1.1 to 8.0 mmol/L]. She has her blood drawn every two hours, if not more, and is now receiving the HGH shots in her leg. This isn't helping and we keep getting conflicting results.


It doesn't sound like hypoglycemia from your description. Some hyperglycemia after a seizure is normal since the seizure itself is a significant stress and the body stress response could easily produce excessive adrenaline, high sugars, etc., temporarily. You should discuss your concerns about possible hypoglycemia with your pediatrician and also with the neurologists providing care for your child. They could teach you how to do home blood glucose (BG) monitoring if there is legitimate concern and see what kinds of blood glucose levels you obtain on a day to day basis and then perhaps some overnight monitoring. If there is some real concern or data that would support this as a possibility, consultation with a pediatric endocrinologist would be useful as well.


Original posting 9 Jul 2004
Posted to Hypoglycemia and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.